Alert archive / South Carolina / Excessive Heat Watches in 2021

Excessive Heat Watch 1, NWS Charleston, SC

July 29, 2021Berkeley County, Dorchester County, South Carolina

NWS Charleston, SC issued this excessive heat watch at Jul 29, 2021, 3:36 PM EDT for Berkeley County, Dorchester County, South Carolina. It took effect at Jul 30, 2021, 1:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jul 29, 2021, 3:36 PM EDT (19:36 UTC)
In effect from
Jul 30, 2021, 1:00 PM EDT
Expired
Jul 30, 2021, 3:51 AM EDT
In force
Issued by
NWS Charleston, SC

Counties Berkeley County, SC, Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 97 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.6 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
412 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this excessive heat watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this excessive heat watch went out at Jul 29, 1:24 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 29, 1:24 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
124 PM EDT Thu Jul 29 2021

.SYNOPSIS...
High pressure will build over the area through Saturday. A cold
front will stall over or just north of the area Sunday through
the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
No significant changes for the late morning update other than to
adjust temp/dewpoint trends for the next several hours. Morning
clouds will continue to dissipate during the next hour.

Previous Discussion...

Today: Mid-level heights will steadily rise today as the large
anticyclone centered over the Central Plains builds into the
Southeast U.S and Deep South. An expansive area of dry air noted
on GOES-E water vapor imagery will remain across the area
through the afternoon. This dry air will essentially limit the
convective potential as any moist updrafts that area able form
ahead of the afternoon sea breeze will quickly get choked off
due to dry air entrainment. There is a weak signal in a few of
the CAMs that enough low-level moisture and H8 theta-e could be
present to allow for a shower or two to spark across far
interior Southeast Georgia in the Millen-Metter-Reidsville-
Ludowici corridor during peak heating, but any such shower
activity will be likely very short lived due to the reason noted
above. The risk for any measurable rainfall in this area is
likely to low to justify a mentionable pop.

Highs will range from the lower-mid 90s inland to the mid 80s
at the beaches. Dewpoints are expected to mix out into the lower
70s across the interior, but should hold in the mid-upper 70s
across the coastal counties as the sea breeze moves inland.
Would not be surprised to see a few spots in the coastal
corridor from Beaufort to Charleston see dewpoints briefly hit
the 80 degree mark. Heat index values are expected to peak
103-107 (highest across the coastal counties inland from the
beaches) which is below the local July Heat Advisory criteria of
110.

Tonight: Clear skies and dry conditions will prevail. While
winds across the interior are likely to decouple, winds may stay
up a bit across the coastal counties through the night as the
pressure gradient is expected to tighten a bit as lee-side
troughing develops to the west. Lows will range from the mid 70s
inland to the lower 80s at the beaches and Downtown Charleston.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
The mid-levels will consist of a long-wave trough to our north and a
strong and broad ridge to our west on Friday. The trough will
strengthen/amplify with time, pushing the ridge further to the west.

Friday: High pressure will prevail across our area during the day
with fair weather clouds. A cold front will approach from the
north/northwest at night, but it's not expected to reach our area.
Models are in great agreement, keeping the area dry during the day.
Some of them hint at weakening convection maybe making it into the
Charleston Tri-County during the evening/overnight, then
dissipating. But given the dry air, we leaned towards a dry forecast
at night. Thickness values and 850 mb temperatures will yield
temperatures well above normal. High temperatures are forecasted to
be the hottest of the summer. Most locations will be in the upper
90s with several spots inland expected to hit the 100 degree mark.
Even the beaches won't be much lower, generally being in the lower
90s. Dew points will vary across our area. Far inland, they'll be in
the lower 70s as some drier air mixes in from the northwest. Closer
to the coast, they'll rise to at least the mid 70s in the afternoon.
They'll be even higher along the immediate coast with upper 70s
to near 80 degrees where a pinned sea breeze will allow them to
pool. The combination of the heat and humidity will result in
the highest heat indices so far this summer. Heat indices above
110 degrees are expected for our coastal counties and the CHS
and SAV metro areas. Heat Advisories would be needed for these
locations. Farther inland, if more dry air mixes in both the
dew points and heat indices would be a few degrees lower, which
would be just short of Advisory criteria. Even the night will be
steamy, with some locations not falling too far below the 80
degree mark. Temperature records for the hottest nights could be
in jeopardy.

Saturday: The cold front will stall over or just north of our area.
But moisture will increase with time. Most of the models have dry
conditions persisting across our area during the morning and the
early afternoon. Then, they have convection developing along the
front and the sea breeze late in the day and into the evening. It
appears the best convective potential will be across our SC
counties, aided by the proximity of the front and the sea breeze. A
few pulse severe thunderstorms are possible with damaging wind
gusts. But these details will need to be refined in future forecast.
Highs again will be well above normal, in the mid to upper 90s. Lows
will also be a few degrees above normal.

Sunday: There is the potential for another day with above normal
temperatures. But this will all depend on the afternoon convection
or lack of. Models differ on the convective potential and its
placement. For now, we stayed consistent with our neighboring
offices and all went with the NBM.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
The models have been persistent showing a mid-level trough
amplifying/strengthening across the eastern half of the country next
week. The surface pattern forecast from the WPC has a front just to
our north. As a result, the NBM has a wet pattern for our area next
week. The wettest conditions should be during the daytime hours.
High temperatures are forecasted to be below normal.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR.

Extended Aviation Outlook: Flight restrictions are possible in
showers and thunderstorms late Saturday through Monday.

&&

.MARINE...
Today: Northeast winds this morning will veer to the southeast
this afternoon as a sea breeze develops and moves inland. Winds
will generally remain 10 kt or less with seas 1-2 ft.

Tonight: South to southwest winds will pick up to 10-15 kt
overnight in response to lee-side troughing that develops well
to the west. Seas will average 1-2 ft.

Friday through Monday: Winds are expected to increase Friday
and Friday night as a cold front approaches from the
north/northwest. Wind gusts could hit 25 kt in the Charleston
Harbor Friday afternoon and evening, so a Small Craft Advisory
may be needed for them. Wind gusts across the rest of our
coastal waters appear to be just short of 25 kt through Friday
night. But if they rise a few kt, then Small Craft Advisories
will also be needed in these zones. The front should remain over
or just to our north this weekend into early next week. During
that time frame, each afternoon expect slight backing of the
winds and higher gusts associated with the sea breeze along the
land/sea interface and in the Charleston Harbor. Each night,
expect slight veering of the winds.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...JRL
SHORT TERM...
LONG TERM...
AVIATION...JRL
MARINE...
Hazardous weather outlook, Jul 29, 3:33 PM EDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
333 PM EDT Thu Jul 29 2021

GAZ101-116-118-137-138-140-SCZ042-043-047-301945-
Effingham-Inland Bryan-Inland Chatham-Long-Inland Liberty-
Inland McIntosh-Hampton-Inland Colleton-Inland Jasper-
333 PM EDT Thu Jul 29 2021

...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM EDT FRIDAY...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Excessive Heat: The combination of temperatures 95 to 100 degrees
and moderate levels of humidity could produce several hours of heat
index values exceeding 110 degrees during the afternoon and early
evening hours Saturday and Sunday. Excessive Heat Watches/Warnings
and/or Heat Advisories could be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099-100-114-115-SCZ040-301945-
Jenkins-Screven-Candler-Bulloch-Tattnall-Evans-Allendale-
333 PM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Excessive Heat: The combination of temperatures 95 to 100 degrees
and moderate levels of humidity could produce several hours of heat
index values exceeding 110 degrees during the afternoon and early
evening hours Friday through Sunday. Excessive Heat Watches/Warnings
and/or Heat Advisories could be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ044-045-048>052-301945-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Dorchester-Inland Berkeley-Beaufort-Coastal Colleton-Charleston-
Coastal Jasper-Tidal Berkeley-
333 PM EDT Thu Jul 29 2021

...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Watch.

Excessive Heat: The combination of temperatures 95 to 100 degrees
and moderate levels of humidity could produce several hours of heat
index values exceeding 110 degrees during the afternoon and early
evening hours Saturday and Sunday. Excessive Heat Watches/Warnings
and/or Heat Advisories could be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-301945-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
333 PM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Jul 29, 9:48 AM EDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
948 AM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     TSTM WND DMG     2 NNW WALTERBORO        32.93N  80.68W
07/28/2021                   COLLETON           SC   FIRE DEPT/RESCUE

            COLLETON COUNTY FIRE AND RESCUE REPORTED A TREE DOWN ON
            A RESIDENCE ON DANDRIDGE ROAD. THUNDERSTORMS WERE
            OCCURRING BUT STRENGTH OF WINDS IS UNKNOWN. VERY HEAVY
            RAIN AND SATURATED GROUND MAY HAVE CONTRIBUTED TO THIS
            INCIDENT. TIME OF EVENT WAS ESTIMATED FROM RADAR DATA.

&&

EVENT NUMBER CHS2100486

SPR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:36 PM EDTHeat AdvisoryCHSAllendale, Colleton, Hampton28 hr

Nearby

Excessive Heat Watches in South Carolina, 2021Excessive Heat Watches in Georgia, 2021Every excessive heat watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.